Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Morristown, TN

May 23, 2000Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2000, 6:31 PM EDT for Scott County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2000, 6:31 PM EDT (22:31 UTC)
Expired
May 23, 2000, 7:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, TN

The radar

The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 232231
SVRMRX
TNC151-232315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EASTERN TENNESSEE

* UNTIL 715 PM EDT

* AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF BIG SOUTH FORK NATIONAL
  RECREATION AREA...OR 14 MILES SOUTHEAST OF MONTICELLO...MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG SOUTH FORK NATIONAL RECREATION AREA AROUND 640 PM EDT
  WINFIELD AROUND 650 PM EDT
  ONEIDA AROUND 655 PM EDT
  HUNTSVILLE AROUND 700 PM EDT
  NORMA AROUND 710 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY!

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3679 8473 3666 8489 3629 8444 3646 8425

Z

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:52 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 23, 3:52 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT TUE MAY 23 2000

NORTHWEST FLOW DOMINATES THE PICTURE THROUGH WEDNESDAY NIGHT...THEN
BECOMES WESTERLY THURSDAY. SHORTWAVE MOVING THROUGH THE FLOW NOW
TRIGGERING CONVECTIVE ACTIVITY WILL MOVE OUT THIS EVENING. FRONT
LEFT QUAD OF 300 MB JET AND ASSOCIATED DIVERGENT AREA WILL BE OVER
SOUTHWEST VA/NORTHEAST TN THIS EVENING AND THEN LIFT NORTHEAST.
WENT WITH LIKELY POPS ALL AREAS EXCEPT 50 PERCENT SOUTHEAST.

A SECOND SHORTWAVE WILL MOVE THROUGH THE EARLY PART OF THE DAY
WEDNESDAY WITH ANOTHER ROUND OF SHOWERS AND STORMS. ATMOSPHERE
REMAINS UNSTABLE THROUGHOUT THE DAY AND INTO WEDNESDAY NIGHT WITH
COLD FRONT EXTENDING FROM GREAT LAKES TO CENTRAL PLAINS SAGGING
SLOWLY SOUTHEAST.

FRONT SHOULD CLEAR MUCH OF THE FA THURSDAY SO ONLY WENT WITH SLIGHT
CHANCE POPS IN SOUTHEAST TN/SOUTHWEST NC.

TEMPS A BLEND OF FWC/FAN.

CHA TE 065/086 066/086 068 09543
TYS TE 065/084 064/084 065 09643
TRI TT 061/082 062/082 062 09652
OQT TE 065/084 064/084 065 0964

.MRX...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH UNTIL 23Z FOR TNZ012>015-035>040-
067>071-073-082-072-074
VA...NONE.

AUSTIN

In the hours before

Special weather statement, May 23, 2:03 PM EDT, 4 hours 28 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
203 PM EDT TUE MAY 23 2000

...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR PARTS OF THE
CUMBERLAND PLATEAU AND THE EAST TENNESSEE VALLEY UNTIL 700 PM EDT
(600 PM CDT)....

THERE WILL BE TWO ADDITIONAL ROUNDS OF THUNDERSTORMS MOVING
THROUGH THE REGION THIS AFTERNOON AND TONIGHT AS A STRONG UPPER LEVEL
DISTURBANCE MOVES THROUGH THE OHIO AND TENNESSEE VALLEYS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN TENNESSEE AND
SOUTHWEST VIRGINIA THROUGH THIS EVENING. A FEW OF THESE STORMS MAY
BECOME SEVERE. THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL
DISSIPATE BETWEEN SUNSET AND MIDNIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL NEAR TWO INCHES IN SIZE. WIND GUSTS IN
EXCESS OF 70 MPH ARE ALSO POSSIBLE.

FINALLY...THE LAST ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE
INTO THE AREA FROM THE NORTHWEST TOWARD DAYBREAK WEDNESDAY MORNING.
THESE STORMS WILL DEVELOP IN THE MID MISSISSIPPI RIVER VALLEY OF
MISSOURI...ILLINOIS AND WESTERN KENTUCKY THIS EVENING.
THESE STORMS WILL LIKELY BECOME A SQUALL LINE AND MOVE INTO EAST
TENNESSEE AND SOUTHWEST VIRGINIA TOWARD DAYBREAK WEDNESDAY MORNING.
THE THUNDERSTORMS LATE TONIGHT WILL MAINLY AFFECT AREAS NORTH OF
INTERSTATE 40. THERE IS A CHANCE THAT THE LATE NIGHT THUNDERSTORMS
WILL ALSO BE SEVERE.

ALL OF THE THUNDERSTORMS WILL GENERALLY MOVE SOUTHEAST AROUND
30 MPH...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY NEED TO BE
ACTIVATED LATER THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA
WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...OR CABLE
TELEVISION FOR THE LATEST STATEMENTS ON THE POTENTIAL OF SEVERE
WEATHER.
Local storm report, May 23, 4:19 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0355 PM    HUNTSVILLE                TN   1.00 INCH HAIL
05/23/00   SCOTT                          REPORTED BY SPOTTER
Local storm report, May 23, 6:00 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0425 PM    HUNTSVILLE                TN   WIND DAMAGE
05/23/00   SCOTT                          REPORTED BY DISPATCH
                                          TREES DOWN ON POWER LINES.

0445 PM    OAK RIDGE                 TN   1.00 INCH HAIL
05/23/00   ANDERSON                       REPORTED BY DISPATCH

0554 PM    OAK RIDGE                      WIND DAMAGE
05/23/00   ANDERSON                       REPORTED BY DISPATCH
                                          SEVERAL TREES DOWN.

0554 PM    FOUNTAIN CITY             TN   1.00 INCH HAIL
05/23/00   KNOX                           REPORTED BY DISPATCH

0505 PM    POWELL                         TORNADO
05/23/00   KNOX                           REPORTED BY DISPATCH
                                          TORNADO REPORTED ON CLINTON
                                          ROAD (EMORY ROAD) IN KNOXVILLE.

0535 PM    5 S SEYMOUR               TN   TORNADO
05/23/00   SEVIER                         REPORTED BY PILOT
                                          BY PILOT...VIA HAM RADIO                                                   OPERATOR.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:20 PM EDTSevere Thunderstorm WarningMRXScott55 min
May 23, 4:06 PM EDTSevere Thunderstorm WarningMRXScott39 min
May 23, 4:16 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell59 min
May 23, 4:36 PM EDTSevere Thunderstorm WarningMRXKnox54 min
May 23, 4:57 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier63 min
May 23, 5:03 PM EDTTornado WarningMRXKnox42 min
May 23, 5:21 PM EDTTornado WarningMRXBlount, Sevier54 min
May 23, 6:51 PM EDTTornado WarningMRXScott24 min
May 23, 7:07 PM EDTTornado WarningMRXCampbell38 min
May 23, 7:34 PM EDTTornado WarningMRXAnderson, Union26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.